Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 34, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 15, 2012, 3:48 PM CDT for Phelps County, Missouri. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 15, 2012, 3:48 PM CDT (20:48 UTC)
- Expired
- Mar 15, 2012, 4:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Phelps County, MO
The radar
The St Louis radar (KLSX), 134 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 3:55 PM CDT | HAIL 1.75 | 5 Sw Newburg, MO | PUBLIC REPORTED QUARTER SIZED HAIL UP TO GOLF BALL SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1947 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
486
WUUS53 KSGF 152048
SVRSGF
MOC161-152130-
/O.NEW.KSGF.SV.W.0034.120315T2048Z-120315T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
348 PM CDT THU MAR 15 2012
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PHELPS COUNTY IN EAST CENTRAL MISSOURI...
* UNTIL 430 PM CDT.
* AT 347 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 12 MILES
SOUTHWEST OF NEWBURG...OR 11 MILES SOUTHEAST OF WAYNESVILLE...
MOVING NORTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL.
* LOCATIONS IMPACTED INCLUDE NEWBURG...NORTHWYE...ROLLA...ROSATI AND
ST. JAMES.
INTERSTATE 44 BETWEEN MILE MARKERS 180 AND 199 WILL ALSO BE IMPACTED
BY THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3783 9153 3779 9169 3779 9180 3775 9181
3769 9203 3786 9202 3811 9152
TIME...MOT...LOC 2048Z 244DEG 26KT 3777 9201
WIND...HAIL <50MPH 1.00IN
$$
KARDELL1 follow-up statement
676
WWUS53 KSGF 152115
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 PM CDT THU MAR 15 2012
MOC161-152130-
/O.CON.KSGF.SV.W.0034.000000T0000Z-120315T2130Z/
PHELPS MO-
415 PM CDT THU MAR 15 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR PHELPS COUNTY...
AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF NEWBURG...OR 7
MILES SOUTHWEST OF ROLLA...MOVING NORTHEAST AT 25 MPH. THIS STORM IS
CAPABLE OF PRODUCING QUARTER SIZE HAIL.
LOCATIONS IMPACTED INCLUDE NEWBURG...NORTHWYE...ROLLA...ROSATI AND
ST. JAMES.
INTERSTATE 44 BETWEEN MILE MARKERS 180 AND 199 WILL ALSO BE IMPACTED
BY THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3783 9153 3779 9169 3779 9180 3775 9181
3769 9203 3786 9202 3811 9152
TIME...MOT...LOC 2116Z 244DEG 20KT 3787 9180
WIND...HAIL <50MPH 1.00IN
$$
KARDELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 3:14 PM CDT, 34 minutes earlier.
Area forecast discussion, Mar 15, 3:14 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 314 PM CDT THU MAR 15 2012 .DISCUSSION... /ISSUED 255 PM CDT THU MAR 15 2012/ CURRENTLY...WEAK SHORTWAVE IN THE MID LEVELS IS SLIDING INTO THE AREA. SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS THE EASTERN OZARKS...EAST OF THE HIGHWAY 65 CORRIDOR. WHILE INSTABILITY IS MODEST...SHEAR IS WEAK. AS A RESULT A FEW HAILERS CAN BE EXPECTED WITH A RISK FOR A FEW STORMS TO PRODUCE QUARTER SIZED HAIL. LOCALIZED WIND DAMAGE IS POSSIBLE...BUT SHOULD BE THE EXCEPTION RATHER THAN THE RULE. TODAY THROUGH SUNDAY...MORE OF THE SAME WEATHER WISE AS OUR WEATHER PATTERN CHANGES VERY LITTLE. HAVE KEPT CHANCE POPS OVER THE EASTERN OZARKS THIS EVENING AS ACTIVITY THAT HAS DEVELOPED OVER THE EASTERN OZARKS THIS AFTERNOON WANES IN COVERAGE/INTENSITY AND EXITS TO THE EAST. ANOTHER WARM EVENING IS EXPECTED WITH LOWS IN THE UPPER 50S/LOWER 60S. WILL NEED TO MONITOR FOR POSSIBLE PATCHY FOG DEVELOPMENT ACROSS SOUTH CENTRAL MISSOURI OVERNIGHT... WHERE RAINFALL HAS BEEN MORE PREVALENT TODAY. FRIDAY WILL BE WARM...AKIN TO WEDNESDAY/S WEATHER. TEMPERATURES WILL PEAK NEAR 80 DEGREES AGAIN IN MOST LOCATIONS WITH ISOLATED SHOWERS AND STORMS POSSIBLE DURING THE AFTERNOON. INDICATIONS ARE THAT THERE WILL BE A LACK OF UPPER SUPPORT...SO IF ACTIVITY DOES DEVELOP IT WILL BE ISOLATED AND LIKELY SHORT LIVED. ANOTHER WEAK SHORTWAVE IS PROGGED TO MOVE INTO THE REGION LATE FRIDAY NIGHT INTO SATURDAY. AS A RESULT SATURDAY WILL LIKELY BE MUCH LIKE TODAY...BUT WITH EXPECTATIONS FOR SCATTERED SHOWER AND THUNDERSTORMS ACTIVITY AFFECTING THE ENTIRE AREA. THIS WILL LIKELY SHAVE A FEW DEGREES OFF OF TEMPERATURES...BUT READINGS WELL INTO THE 70S CAN BE EXPECTED AGAIN. THE WEAK DISTURBANCE WILL EXIT TO THE EAST SATURDAY NIGHT...WITH MAINLY QUIET CONDITIONS EXPECTED SUNDAY AND SUNDAY NIGHT. TEMPERATURES WILL ONCE AGAIN PEAK AROUND 80 ON SUNDAY WITH LOWS SATURDAY AND SUNDAY NIGHTS NEAR PERSISTENCE WITH VALUES IN THE UPPER 50S AND LOWER 60S. MONDAY THROUGH THURSDAY...12Z SUITE OF MODEL OUTPUT OFFERS LITTLE CHANGE TO THE GOING FORECAST. AMPLIFIED PATTERN WILL SET UP OVER NORTH AMERICA WITH A STRONG TROUGH SLOWLY APPROACHING FROM THE WEST DURING THE EARLY HALF OF NEXT WEEK. BIGGEST CHALLENGES TO THE FORECAST WILL BE POPS/TEMPS. SHOULD STILL OBSERVE WELL ABOVE AVERAGE TEMPERATURES (ESPECIALLY LOWS GIVEN A CONTINUED MOIST ATMOSPHERE)...HIGHS HOWEVER MAY NOT BE AS WARM AS WE OBSERVED THIS PAST WEEK (THOUGH STILL IN THE 70S FOR MOST LOCATIONS). HAVE CONTINUED HIGH CHANCE AND INTRODUCED AREAS OF LIKELY POPS MONDAY AND TUESDAY AS CONFIDENCE IN RAINFALL HAS INCREASED. BIGGEST QUESTION FOR WEDNESDAY AND THURSDAY IS WHERE THE UPPER LEVEL CUTOFF LOW SETS UP. CURRENT INDICATIONS FROM THE GFS/ECMWF IS THAT THIS FEATURE WILL BE CLOSE BY...THUS THERE IS CONSIDERABLE UNCERTAINTY WITH TEMPERATURES DURING THIS TIME FRAME. HAVE KEPT POPS IN THE HIGH CHANCE RANGE GIVEN CONTINUED SUPPORT FOR LARGE SCALE LIFT AND AMPLE MOISTURE. GAGAN && .AVIATION... FOR THE 18Z TAFS... MVFR CIGS AND OCCASIONAL TSRA CAN BE EXPECTED DURING THE AFTERNOON HOURS AT THE TERMINALS. HAVE ONLY INDICATED CB GROUP FOR NOW...AS TIMING/COVERAGE OF TSRA IS TOO LOW TO JUSTIFY INCLUSION OF PREVAILING GROUP ATTM. TSRA CHANCES WILL BE LARGELY DIURNALLY DRIVEN...AND THUS EXPECT RAPID DECREASE AFTER SUNSET OF ANY CONVECTION. ONLY CONCERN OVERNIGHT WILL BE MARGINAL LLWS AT JLN AND BBG. BOXELL && .CLIMATE... SPRINGFIELD (KSGF) DAY DATE TEMP YEAR THR 15TH 79 1983 FRI 16TH 84 1945 JOPLIN (KJLN) DAY DATE TEMP YEAR THR 15TH 80 1983 FRI 16TH 78 1995 ROLLA-VICHY (KVIH) DAY DATE TEMP YEAR THR 15TH 75 1995 FRI 16TH 78 1982 WEST PLAINS (KUNO) DAY DATE TEMP YEAR THR 15TH 78 1977 FRI 16TH 82 1982 && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Mar 15, 1:13 PM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 113 PM CDT THU MAR 15 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161815- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 113 PM CDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. ELEVATED LIGHTNING RISK. DISCUSSION... SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO THIS EVENING ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS. WHILE THE CHANCE FOR WIDESPREAD SEVERE WEATHER IS LIMITED...A FEW THUNDERSTORMS WILL BE CAPABLE OF HAIL TO THE SIZE OF QUARTERS AND LOCALIZED DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ADDITIONAL THUNDERSTORM CHANCES WILL CONTINUE ON ALMOST A DAILY BASIS THROUGH WEDNESDAY AS SEVERAL WEAK UPPER LEVEL DISTURBANCES WILL PUSH THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
In the hours before
Special weather statement, Mar 15, 1:42 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
142 PM CDT THU MAR 15 2012
MOZ096-105-151915-
DOUGLAS MO-OZARK MO-
142 PM CDT THU MAR 15 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGLAS AND NORTH CENTRAL
OZARK COUNTIES UNTIL 215 PM CDT...
AT 138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WASOLA...OR 11 MILES SOUTHEAST OF AVA...
MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE BRUSHYKNOB...DRURY...GENTRYVILLE...
NOBLE...ROCKBRIDGE...SQUIRES...VANZANT AND WASOLA.
PEOPLE IN CENTRAL DOUGLAS AND NORTHERN OZARK COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
LAT...LON 3687 9274 3706 9242 3706 9235 3683 9216
3671 9261
TIME...MOT...LOC 1843Z 247DEG 13KT 3682 9255
BOXELLSpecial weather statement, Mar 15, 3:23 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 PM CDT THU MAR 15 2012
MOZ058-152045-
MARIES MO-
323 PM CDT THU MAR 15 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARIES COUNTY UNTIL
345 PM CDT...
AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELLE...OR 14 MILES SOUTHWEST OF
OWENSVILLE...MOVING NORTHEAST AT 10 MPH. NICKEL SIZE HAIL IS EXPECTED
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE BELLE.
LAT...LON 3829 9163 3819 9164 3819 9172 3827 9182
3830 9179 3830 9167
TIME...MOT...LOC 2023Z 237DEG 10KT 3826 9172
KARDELLSpecial weather statement, Mar 15, 3:39 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT THU MAR 15 2012
MOZ071-152115-
PHELPS MO-
339 PM CDT THU MAR 15 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PHELPS COUNTY UNTIL 415
PM CDT...
AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER CENTRAL PHELPS COUNTY...OR 8 MILES SOUTH OF
ROLLA...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS
STORM.
THIS STORM WILL GENERALLY REMAIN OVER RURAL AREAS OF CENTRAL PHELPS
COUNTY.
LAT...LON 3779 9153 3779 9180 3773 9181 3770 9197
3785 9202 3801 9152
TIME...MOT...LOC 2039Z 253DEG 20KT 3784 9173
KARDELLLocal storm report, Mar 15, 3:43 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
343 PM CDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL BELLE 38.29N 91.72W
03/15/2012 E1.50 INCH MARIES MO PUBLIC
&&
WISEThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 1:42 PM CDT | Special Weather Statement | SGF | Douglas | 33 min |
| Mar 15, 3:23 PM CDT | Special Weather Statement | SGF | Maries | 22 min |
| Mar 15, 3:29 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 46 min |
| Mar 15, 3:39 PM CDT | Special Weather Statement | SGF | Phelps | 36 min |
| Mar 15, 3:46 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Miller | 17 min |
| Mar 15, 4:11 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps, Pulaski | 49 min |
| Mar 15, 4:21 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 39 min |
| Mar 15, 4:28 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps | 47 min |
| Mar 15, 4:39 PM CDT | Flash Flood Warning | SGF | Phelps | 6 hr |
| Mar 15, 4:59 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 31 min |
| Mar 15, 5:17 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 19 min |
| Mar 15, 5:39 PM CDT | Special Weather Statement | SGF | Phelps, Pulaski | 51 min |
| Mar 15, 5:53 PM CDT | Flash Flood Warning | SGF | Pulaski | 5 hr |
| Mar 15, 5:57 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 33 min |
| Mar 15, 6:11 PM CDT | Special Weather Statement | SGF | Shannon | 49 min |
| Mar 15, 6:30 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps | 45 min |
| Mar 15, 6:36 PM CDT | Severe Thunderstorm Warning | SGF | Shannon, Texas | 39 min |
| Mar 15, 6:57 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon | 34 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.